Acne Medicine and Your Throat
Oral antibiotics for acne linked to more sore throats

From over-the-counter creams to oral antibiotics, there are numerous ways to treat acne. While there are many readily available treatments, one treatment may lead to an increase in sore throats.
According to a new study, the use of oral antibiotics to treat acne has been linked to sore throats. This study can help doctors identify further issues with long-term antibiotic use and also provide acne patients with a better understanding of how their medicine affects them.
Discuss the side effects of acne antibiotic treatments with your pharmacist.
David J. Margolis, M.D., Ph.D., from the Perelman School of Medicine at the University of Pennsylvania, led two studies evaluating acne medication use and reports of sore throats. The first study was a cross-sectional study of a 145 college students. A longitudinal study observed 576 individuals, 358 females and 218 males, 36 individuals were being treated with oral antibiotics and 96 patients were being treated with topical (creams or gels) antibiotics.
In the study involving college students, 10 out of the 15 students who were using oral antibiotics reported having a sore throat in the past 30 days. Out of 130 students who had acne but were not treating it with oral antibiotics, only 47 had reported having a sore throat in the past 30 days.
In the larger longitudinal study, 11 percent of individuals using oral antibiotics reported having a sore throat compared to 3 percent of individuals who were not using oral antibiotics to treat their acne. Topical antibiotics were not linked to sore throats.
Through the two studies, researchers concluded that patients using oral antibiotics were three times more likely to report having a sore throat. Additionally, there was no link between oral antibiotics to group A streptococcus (GAS) which can lead to Strep throat.
The researchers were interested in understanding the effects and safety of long-term use of antibiotics. Since many common treatments for acne involve antibiotics, the researchers were interested in any possible side effects.The researchers believe more studies are needed to fully understand the clinical importance of these results.
Future studies can evaluate different oral antibiotics to see if any are more likely to cause a sore throat. Additional studies can look at other links between oral antibiotic use and an increase in other diseases. This study can help doctors and patients better understand side effects not normally associated with acne treatments.
This study was published in the November edition of Archives of Dermatology.
All information on this site is provided “as-is” for informational purposes only and is not a substitute for medical advice or treatment. You should consult with a medical professional if you have any questions about your health.
More health news
Prescription DrugsAcne Bacteria Not As Resistant
Study supports continued use of antibiotics for acne treatment
FeaturesRid Your Face of Redness
Treatment options for rosacea
Health NewsDon't Hide, Rid the Red from Your Face
Redness from rosacea may be reduced with topical gel